Alert archive / Montana / Wind Advisories in 2019

Wind Advisory 3, NWS Missoula, MT

June 18, 2019Lemhi County, Idaho; 7 counties in Montana

NWS Missoula, MT issued this wind advisory at Jun 18, 2019, 11:40 AM MDT for Lemhi County, Idaho; 7 counties in Montana. It took effect at Jun 19, 2019, 2:00 PM MDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Jun 18, 2019, 11:40 AM MDT (17:40 UTC)
In effect from
Jun 19, 2019, 2:00 PM MDT
Expired
Jun 19, 2019, 9:00 PM MDT
In force
7 hr
Issued by
NWS Missoula, MT

Counties Lemhi County, ID, Deer Lodge County, MT, Granite County, MT, Lake County, MT, Missoula County, MT, Powell County, MT, Ravalli County, MT, Silver Bow County, MT

The radar

The Missoula radar (KMSX), 83 km from the middle of the area, began a volume at 17:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 5.7 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2019-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2019-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1523 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

233 
WWUS75 KMSO 181740
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
1140 AM MDT Tue Jun 18 2019

MTZ005-007-043-200300-
/O.NEW.KMSO.WI.Y.0003.190619T2000Z-190620T0300Z/
Missoula/Bitterroot Valleys-Butte/Blackfoot Region-
Potomac/Seeley Lake Region-
1140 AM MDT Tue Jun 18 2019

...WIND ADVISORY IN EFFECT FROM 2 PM TO 9 PM MDT WEDNESDAY...

The National Weather Service in Missoula has issued a Wind
Advisory, which is in effect from 2 PM to 9 PM MDT Wednesday.

* WINDS...West 25 to 35 mph with gusts up to 45 mph.

* WHERE...Missoula/Bitterroot Valleys, Butte/Blackfoot Region 
  and Potomac/Seeley Lake Region.

* WHEN...From 2 PM to 9 PM MDT Wednesday.

* IMPACTS...Crosswinds along I-90, from Garrison Junction to
  Anaconda. Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

$$

IDZ009-010-200300-
/O.NEW.KMSO.WI.Y.0003.190619T2000Z-190620T0300Z/
Western Lemhi County-Eastern Lemhi County-
1140 AM MDT Tue Jun 18 2019

...WIND ADVISORY IN EFFECT FROM 2 PM TO 9 PM MDT WEDNESDAY...

The National Weather Service in Missoula has issued a Wind
Advisory, which is in effect from 2 PM to 9 PM MDT Wednesday.

* WINDS...West 25 to 35 mph with gusts up to 40 mph.

* WHERE...Shoup, Bannock Pass, Highway 28 Tendoy to Lone Pine, 
  Highway 93 Lost Trail Pass to Gibbonsville, Lemhi Pass, and 
  Salmon.

* WHEN...From 2 PM to 9 PM MDT Wednesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

$$

MTZ003-200300-
/O.NEW.KMSO.LW.Y.0004.190619T1800Z-190620T0300Z/
Flathead/Mission Valleys-
1140 AM MDT Tue Jun 18 2019

...LAKE WIND ADVISORY IN EFFECT FROM NOON TO 9 PM MDT WEDNESDAY
FOR FLATHEAD LAKE...

The National Weather Service in Missoula has issued a Lake Wind
Advisory for Flathead Lake, which is in effect from noon to 9 PM
MDT Wednesday.

* WINDS...West 15 to 25 mph with gusts to 35 MPH.

* WHERE...Flathead/Mission Valleys.

* WHEN...From noon to 9 PM MDT Wednesday.

* WAVE HEIGHTS...1 to 2 feet.

* IMPACTS...Winds are forecast to begin mid morning, although
  impacts are expected between 2 and 9pm. Expect breezy conditions
  with lake swells.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Lake Wind Advisory indicates that winds will cause rough chop
on area lakes. Small boats will be especially prone to capsizing.

&&

$$
1 follow-up statement
519 
WWUS75 KMSO 200245
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
845 PM MDT Wed Jun 19 2019

MTZ005-007-043-200345-
/O.EXP.KMSO.WI.Y.0003.000000T0000Z-190620T0300Z/
Missoula/Bitterroot Valleys-Butte/Blackfoot Region-
Potomac/Seeley Lake Region-
845 PM MDT Wed Jun 19 2019

...WIND ADVISORY WILL EXPIRE AT 9 PM MDT THIS EVENING...

$$

IDZ009-010-200345-
/O.EXP.KMSO.WI.Y.0003.000000T0000Z-190620T0300Z/
Western Lemhi County-Eastern Lemhi County-
845 PM MDT Wed Jun 19 2019

...WIND ADVISORY WILL EXPIRE AT 9 PM MDT THIS EVENING...

$$

MTZ003-200345-
/O.EXP.KMSO.LW.Y.0004.000000T0000Z-190620T0300Z/
Flathead/Mission Valleys-
845 PM MDT Wed Jun 19 2019

...LAKE WIND ADVISORY WILL EXPIRE AT 9 PM MDT THIS EVENING FOR
FLATHEAD LAKE...

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this wind advisory went out at Jun 18, 3:11 AM MDT, 8 hours 29 minutes earlier.

Area forecast discussion, Jun 18, 3:11 AM MDT, 8 hours 29 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
311 AM MDT Tue Jun 18 2019

.DISCUSSION...Today will be a day of brief ridging over the
northern Rockies with temperatures about 5 degrees above average
for this time of year. Tomorrow, Wednesday, will bring a dry,
windy cold front and usher in a cool troughing pattern that will
persist for a week or two.

Wednesday will be breezy to start with and very windy in the late
afternoon and evening. Models continue to show late afternoon and
evening winds 20 mph with gusts over 30 mph in most of the valleys
of western Montana. The Missoula Valley is well aligned with the
upper level winds. This combined with the direction of the front
and the time of day will make winds stronger in Missoula with a
couple hours of winds around 30 mph with gusts near 40 mph.
Ovando, Helmville, and the Highway 200 corridor towards Roger's
Pass will have similarly strong winds. Garrison Junction to
Anaconda will be similar with the potential for some mountain
wave winds as the front passes causing strong cross winds on
Interstate 90. Butte will have winds in the mid and upper 20s in
the evening. The strong winds will extend south into Lemhi county
Idaho too while central Idaho and northwest Montana will generally
be around 20 mph or less.

Behind the cold front the upper level low pressure system will
linger for a few days and cause a cool and wet Thursday and
Friday. For more on the cool temperatures see the climate
discussion section below. Most of the rain will occur on Friday
with only the mountains of central Idaho getting more than a tenth
of an inch for the whole event. Much of western Montana will pick
up 0.3 to 0.5 inches of rain over a 36 hour period starting
Thursday afternoon. The exception will be an area from Seeley Lake
north through Kalispell and includes Glacier National Park and the
Flathead National Forest. The lower elevations in this area will
see 0.75 to an 1.0 inches in that same period with more in the
higher elevations. The high elevations of Glacier Park will likely
see 1.5 to over 2.0 inches of liquid equivalent precipitation over
that 36 hour period. With snow levels dropping to around 6,000
feet Friday, some of that will fall as a wet, slushy snow at
places like Logan Pass. All of this on the summer solstice, the
longest day of the year! And a lot of people in western Montana
might not even see the sun at all that day.

Next weekend and beyond the region remains under the influence of
a trough, keeping the weather unsettled with temperatures at or
below average.

&&

.AVIATION...A ridge over the area today will keep showers and
thunderstorms down today with VFR conditions expected at all
terminals with just high clouds.

&&

.CLIMATE...Thursday and Friday will be much below normal for
temperatures. Right now Friday looks like the coolest day with
temperatures 15 to 20 degrees below normal, which is ironic since
it is also the summer solstice and the longest day of the year.
Looking at record cool high temperatures across the region, the
most likely station to set a new record cool daily high
temperature is Missoula. Records in Missoula go back to 1893, and
the record coolest June 21st occurred in 2003 when the
temperature only reached 56 degrees. The next coolest June 21st
was in 1963 when it only reached 58. To land in the coolest 10
June 21sts in the records the maximum temperature Friday can only
reach 63 degrees for Missoula.

Using Kalispell to represent most of northwest Montana, the
forecast high for Friday is in the mid 50s, which puts it about 10
degrees above the record cool high temperature of 44 degrees set
in 1916. Kalispell has records since 1899. Butte, with a forecast
high of 45 on Friday will come closer to its record cool maximum
daily temperature, which is 41 also set in 1916. Butte has records
back to 1899.

For central Idaho it was harder to find any climate stations that
have continuous records back that far. Surveying the data it
looks like much of that area will be within about 5-10 degrees of
record cool daily high temperatures on Friday. The current
forecast for Grangeville is in the upper 50s, which would likely
put them in the coolest 10 June 21sts. Grangeville has climate
data for summer from 1894 through 2014, so while the record is
incomplete there it is still extensive enough to put the cool
temperatures in context. The coolest start to summer there was 53
degrees measured in 1948.

With all this talk about how cool the afternoon temperatures will
be, you may be wondering about the low temperatures. The air mass
is definitely cool, but it is really the clouds and rain that
will hold the temperatures down during the day. But at night they
actually moderate the temperatures, so overnight lows will be
near normal to a few degrees below normal.

The summer solstice occurs at 8:54 AM PDT / 9:54 AM MDT on
Friday, June 21st 2019 and is the longest day of the year.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 11:40 AM MDTLake Wind AdvisoryMSOFlathead, Lake, Sanders33 hr

Nearby

Wind Advisories in Montana, 2019Wind Advisories in Idaho, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.